Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 113, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 23, 2024, 5:15 AM CDT for Traverse County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2024, 5:15 AM CDT (10:15 UTC)
- Expired
- Jul 23, 2024, 6:00 AM CDT
- In force
- 45 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Traverse County, MN
The radar
The Aberdeen radar (KABR), 168 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 5:15 AM CDT | TSTM WND DMG | 6 E Wheaton, MN | piles of Hail, high winds. ...Shredded plants. Hail was all sizes ..largest around a quarter size. Crops damaged, homes with roof and siding showing damage. |
| Jul 23, 5:29 AM CDT | HAIL 1 | 6 E Wheaton, MN | Estimated 50-60 mph winds. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 10.3 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1835 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1322 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.5
The text
As transmitted.
674
WUUS53 KABR 231015
SVRABR
MNC155-231100-
/O.NEW.KABR.SV.W.0113.240723T1015Z-240723T1100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
515 AM CDT Tue Jul 23 2024
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northeastern Traverse County in west central Minnesota...
* Until 600 AM CDT.
* At 514 AM CDT, a severe thunderstorm was located over Immanuel
Church, or 8 miles northeast of Wheaton, moving south at 20 mph.
HAZARD...Golf ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Wheaton around 525 AM CDT.
Other locations in the path of this severe thunderstorm include
Dumont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Aberdeen.
Large hail, damaging wind, and continuous cloud to ground lightning
are occurring with this storm. Move indoors immediately. Lightning is
one of nature's leading killers. Remember, if you can hear thunder,
you are close enough to be struck by lightning.
&&
LAT...LON 4594 9627 4593 9625 4573 9625 4569 9648
4595 9655 4599 9626
TIME...MOT...LOC 1014Z 343DEG 17KT 4591 9640
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
Vipond1 follow-up statement
209
WWUS53 KABR 231033
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
533 AM CDT Tue Jul 23 2024
MNC155-231100-
/O.CON.KABR.SV.W.0113.000000T0000Z-240723T1100Z/
Traverse MN-
533 AM CDT Tue Jul 23 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 AM CDT
FOR NORTHEASTERN TRAVERSE COUNTY...
At 532 AM CDT, a severe thunderstorm was located near Dumont, or near
Wheaton, moving south at 25 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Dumont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Aberdeen.
&&
LAT...LON 4594 9627 4593 9625 4573 9625 4569 9648
4595 9655 4599 9626
TIME...MOT...LOC 1032Z 343DEG 20KT 4580 9636
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
VipondWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:12 AM CDT, 1 hour 3 minutes earlier. Its key messages:
- Elevated smoke from Canadian wildfires will filter out the sunshine through Wednesday. Potential exists for some of this smoke to become surface based today.
- Temperatures in the 90s (especially James River westward) enter the region as early as Wednesday and persist through the weekend and possibly into early next week.
Area forecast discussion, Jul 23, 4:12 AM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 412 AM CDT Tue Jul 23 2024 .KEY MESSAGES... - Elevated smoke from Canadian wildfires will filter out the sunshine through Wednesday. Potential exists for some of this smoke to become surface based today. - Temperatures in the 90s (especially James River westward) enter the region as early as Wednesday and persist through the weekend and possibly into early next week. && .SHORT TERM /TODAY THROUGH WEDNESDAY AFTERNOON/... Issued at 411 AM CDT Tue Jul 23 2024 Currently watching an area of showers and thunderstorms moving southward across western MN within north-northwest flow aloft. Added PoPs to the far northeast corner of the CWA to account for this, but potential exists for some of this convection to backbuild southward over the far eastern CWA through the early morning hours. Will continue to monitor. For the rest of the short term today, we could once again see isolated thundershower activity develop across the eastern CWA within broad region of instability. Did extend slight chance (20%) PoPs further back to the northwest into Aberdeen based on the HREF ensemble paintball (>40dBZ output) during the afternoon hours. Wednesday appears to offer a dry forecast finally for the entire CWA, for the time being. Will also be focused on smoke aloft and potentially at the surface today/tonight into Wednesday. HRRR smoke output continues to show rather high concentrations aloft through the whole short term period, and have continued the trend of upping sky cover slightly to account for this. As for surface smoke potential, it's a bit more uncertain. Higher concentrations reside across ND where there are legit reductions in visibility to around 2SM-5SM, while we're not quite seeing that as of yet across our CWA, at least in a widespread fashion. HRRR surface-smoke concentrations are not overly high, and the latest 06Z HRRR run has actually backed off slightly. Right now, concentrations forecast don't seem high enough to warrant mention in the grids/forecast, but will continue to monitor trends throughout the morning/daytime. && .LONG TERM /WEDNESDAY EVENING THROUGH MONDAY/... Issued at 411 AM CDT Tue Jul 23 2024 Global deterministic and ensemble guidance continues to show a consistent trend in the upper flow pattern later this week into early next week. An upper ridge will build west of our region by midweek and spill down over the top of our forecast area by Thursday and Friday. This is in response to another upper level low moving into the Pacific Northwest and western Canada. Hot and sultry conditions will be the result here locally with temperatures will above normal and high humidity values. Cluster analysis remains in agreement indicating this building ridge across the Northern Plains before getting pushed south by the aforementioned upper low tracking across southern Canada this weekend. So, confidence remains at a high level for the first half of this period in that it will feature hot, humid and dry conditions. The upper low to the north will more or less fill in over time going into next week. Southwest flow aloft across our region will set up during the upcoming weekend before becoming more zonal early next week. We could anticipate that in this southwest flow regime, embedded shortwave energy will be present that will track through our region and give some of us an increased chance for convection. It remains to be seen when and where this could occur. There may be a developed EML set up across some part of the region that would effectively put a cap on any thunderstorm activity. Ensembles at this time point to high probabilities(40-80%) of 700mb temps of +12C or warmer. These probs do wane by the end of the weekend, indicating that if there's a cap, it will be weakening. At this point, that's the time frame, late Saturday into Sunday, when our inherited NBM PoPs(20-40%) are the highest. As mentioned, temperature trends will be running fairly hot through the period. Grand Ensemble probabilities for seeing 90 degrees or warmer remain high(50% or greater) from the James Valley and point west through central SD Thursday through Saturday. With dew point temperatures in the mid 60s to around 70 degrees, it's going to feel quite muggy. Heat indices continue look to remain just shy of heat advisory criteria, although Friday may be the day to keep an eye on as that appears to be the hottest day in the period. && .AVIATION /06Z TAFS THROUGH 06Z TUESDAY/... Issued at 1231 AM CDT Tue Jul 23 2024 Terminals KABR,KATY,KPIR,KMBG VFR conditions are expected to start off the TAF period, until near surface smoke and/or light fog shows up. Then, expect MVFR VSBY in a surface smoke (FU) obscuration or light fog (BR) to become the prevailing condition. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...TMT LONG TERM...Vipond AVIATION...TMT/Dorn
In the hours before
Special weather statement, Jul 23, 4:18 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
418 AM CDT Tue Jul 23 2024
MNZ039-SDZ008-231000-
Traverse MN-Roberts SD-
418 AM CDT Tue Jul 23 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN TRAVERSE AND
NORTHEASTERN ROBERTS COUNTIES THROUGH 500 AM CDT...
At 417 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fairmount, or 13 miles north of Wheaton, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Wheaton, Tintah, Immanuel Church, Whiterock Colony, Silver Bridge,
Mud Lake Landing, and Lake Traverse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4594 9627 4593 9625 4580 9625 4569 9661
4593 9666 4594 9656 4597 9657 4602 9658
4602 9627
TIME...MOT...LOC 0917Z 328DEG 21KT 4601 9652
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
VipondThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 4:18 AM CDT | Special Weather Statement | ABR | Traverse | 42 min |
| Jul 23, 4:31 AM CDT | Severe Thunderstorm Warning | ABR | Traverse | 44 min |
| Jul 23, 5:46 AM CDT | Severe Thunderstorm Warning | ABR | Big Stone, Traverse | 44 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.